Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 166, NWS Memphis, TN

July 1, 2015Gibson County, Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 1, 2015, 10:25 PM CDT for Gibson County, Obion County, Weakley County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2015, 10:25 PM CDT (03:25 UTC)
Expired
Jul 1, 2015, 11:15 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gibson County, TN, Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 91 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:45 PM CDTTSTM WND DMGUnion City, TNTREES AND POWERLINES DOWN AROUND THE CITY...TIME ESTIMATED BASED ON RADAR AND REPORTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS54 KMEG 020325
SVRMEG
TNC053-131-183-020415-
/O.NEW.KMEG.SV.W.0166.150702T0325Z-150702T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 PM CDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WEAKLEY COUNTY IN WEST TENNESSEE...
  CENTRAL OBION COUNTY IN WEST TENNESSEE...
  NORTHWESTERN GIBSON COUNTY IN WEST TENNESSEE...

* UNTIL 1115 PM CDT

* AT 1024 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAYTON...
  OR NEAR UNION CITY...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  UNION CITY...DYER...GREENFIELD...TROY...KENTON...RUTHERFORD...
  OBION...CLAYTON...WOODLAND MILLS...RIVES...YORKVILLE...FREMONT...
  CURRIE...TYSON STORE...MOFFATT...MC CUTCHEN HEIGHTS...SIDONIA...
  MOUNT PELIA...TILGHMAN AND OLD FREMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3650 8908 3615 8879 3601 8908 3616 8916
      3620 8916 3621 8918 3645 8931 3651 8920
TIME...MOT...LOC 0324Z 330DEG 24KT 3643 8918 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
543 
WWUS54 KMEG 020338
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT WED JUL 1 2015

TNC053-131-183-020415-
/O.CON.KMEG.SV.W.0166.000000T0000Z-150702T0415Z/
WEAKLEY TN-OBION TN-GIBSON TN-
1038 PM CDT WED JUL 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN WEAKLEY...CENTRAL OBION AND NORTHWESTERN GIBSON
COUNTIES...

AT 1038 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNION CITY...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
UNION CITY...DYER...GREENFIELD...TROY...KENTON...RUTHERFORD...
OBION...RIVES...YORKVILLE...CURRIE...TYSON STORE...MOFFATT...MC
CUTCHEN HEIGHTS...SIDONIA...MOUNT PELIA...TILGHMAN...WOLVERINE...
KIMERY...MASON HALL AND GIBBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3647 8906 3615 8879 3601 8908 3616 8916
      3620 8916 3621 8918 3637 8927 3645 8911
TIME...MOT...LOC 0338Z 330DEG 24KT 3640 8911 

HAIL...1.00IN
WIND...60MPH
 
$$
788 
WWUS54 KMEG 020351
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1051 PM CDT WED JUL 1 2015

TNC053-020400-
/O.CAN.KMEG.SV.W.0166.000000T0000Z-150702T0415Z/
GIBSON TN-
1051 PM CDT WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GIBSON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING IS MOVING SLOWER 
AND WILL NOT REACH GIBSON COUNTY BEFORE 1115 PM CDT. THEREFORE THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 3620 8883 3620 8894 3622 8896 3620 8896
      3620 8906 3641 8919 3647 8906
TIME...MOT...LOC 0350Z 329DEG 14KT 3640 8910 

$$

TNC131-183-020415-
/O.CON.KMEG.SV.W.0166.000000T0000Z-150702T0415Z/
WEAKLEY TN-OBION TN-
1051 PM CDT WED JUL 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WEST CENTRAL WEAKLEY AND CENTRAL OBION COUNTIES...

AT 1050 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNION CITY...
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
UNION CITY...TROY...KENTON...RIVES...MOUNT PELIA...MOFFATT...MC
CUTCHEN HEIGHTS...SIDONIA AND GIBBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3620 8883 3620 8894 3622 8896 3620 8896
      3620 8906 3641 8919 3647 8906
TIME...MOT...LOC 0350Z 329DEG 14KT 3640 8910 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:48 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 1, 7:48 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT WED JUL 1 2015

.UPDATE...

A FEW CHANGES MADE TO THE FORECAST THIS EVENING...

CURRENTLY...THE MIDSOUTH IS LARGELY ABSENT OF ANY THUNDERSTORM
ACTIVITY MOST LIKELY DUE TO STABILIZATION EFFECTS ON THE BOUNDARY
LAYER FROM CLOUD COVER THROUGH MUCH OF THE DAY. FOR THIS
REASON...LOWERED PRECIP CHANCES SIGNIFICANTLY THROUGH MIDNIGHT FOR
MOST OF THE REGION. ISOLATED THUNDERSTORMS ARE CERTAINLY STILL
POSSIBLE BUT MOST OF THE PRECIPATION SHOULD BE ASSOCIATED WITH THE
COMPLEX OF SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE SOUTHEAST
INTO THE AREA FROM MISSOURI AFTER MIDNIGHT. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED BUT A FEW STRONGER STORMS ARE POSSIBLE
ESPECIALLY IF COLD POOL ORGANIZATION CAN OCCUR.
OTHERWISE...TEMPERATURE TRENDS WERE TWEAKED AND LOWS RAISED A FEW
DEGREES GIVEN COUD COVER...BUT NO OTHER SIGNIFICANT CHANGES WERE
MADE.

TVT

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT WED JUL 1 2015/

DISCUSSION...

AT 3 PM ACROSS THE MIDSOUTH TEMPERATURES RANGE FROM THE MID 70S TO
UPPER 80S WITH SOME CLOUD COVER REMAINING FROM EARLIER CONVECTION
WHICH HAS NOW WANED AND MOSTLY DEPARTED THE REGION. A FEW STORMS
WILL BE POSSIBLE FOR THIS EVENING...WITH DECENT INSTABILITY
PRESENT AND 500 MB HEIGHT FALLS OCCURING OVER PORTIONS OF THE
REGION. CURRENT H5 ANALYSIS DEPICTS A LONGWAVE TROUGH STILL SITUATED
OVER THE EASTERN CONUS...WITH A RIDGE SITUATED OVER THE WESTERN
CONUS. THIS PATTERN WILL REMAIN IN PLACE FOR MUCH OF THE FORECAST
PACKAGE...WHICH WILL DAMPEN THE HOLIDAY WEEKEND AHEAD FOR MANY
LOCALES.

SEVERAL SHORTWAVES EMBEDDED IN NW FLOW ALOFT WILL TRANSIT THE
REGION BETWEEN THIS AFTERNOON AND SUNDAY EVENING...AIDING SEVERAL
MCS DEVELOPMENTS TO THE NW OF THE CWA. THE FIRST OF THESE WILL
APPROACH THE REGION EARLY ON THURSDAY MORNING AS A SHORTWAVE
ROTATES OUT OF SOUTH CENTRAL MISSOURI. WITH THURSDAY AFTERNOON
CAPE VALUES IN EXCESS OF 2500 J/KG COUPLED WITH 0-6 KM BULK SHEAR
VALUES GREATER THAN 40 KTS...SEVERAL STRONG TO SEVERE STORMS WILL
BE POSSIBLE THURSDAY AFTERNOON AND EVENING WITH THE FORMATION OF A
FEW STRONG AND PERSISTENT UPDRAFTS. DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH ANY STORM THAT BECOMES SEVERE...WITH LARGE
HAIL AND HEAVY RAINFALL AS SECONDARY THREATS. HEAVY RAINFALL WILL
BE A CONCERN AS WE HEAD BEYOND THURSDAY AS THE SHORTWAVE PARADE
CONTINUES ON FRIDAY AND UNFORTUNATELY THE FOURTH OF JULY HOLIDAY
ON SATURDAY...CONTRIBUTING TO DAILY CHANCES OF SHOWERS AND
THUNDERSTORMS. THE WEATHER PREDICTION CENTER QPF VALUES EXCEED
FIVE INCHES OVER PORTIONS OF WEST TENNESSEE BY EARLY
MONDAY...WHICH COULD LEAD TO LOCALIZED ARES OF FLASH FLOODING.
TEMPERATURES WILL BE COOLER THAN NORMAL FOR EARLY JULY AS WE HEAD
INTO THE HOLIDAY WEEKEND...WITH HIGHS ONLY REACHING THE LOW TO MID
80S AND OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S.

TEMPERATURES WILL NOT REMAIN BELOW NORMAL FOR LONG...AS MODELS
INDICATE A WARMER PATTERN TO SET UP IN THE LONG TERM. EARLY NEXT
WEEK THE TROUGH SHIFTS EAST WITH THE RIDGE BUILDING IN BEHIND.
THIS WILL SIGNAL A RETURN TO A MORE TYPICAL SUMMER PATTERN WITH WARMER
TEMPERATURES AND DRIER CONDITIONS AS ANY PRECIPITATION BECOMES DRIVEN
BY DAYTIME HEATING.

ZDM

.AVIATION...
00Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MUCH OF THE FORECAST PERIOD. A
COUPLE OF THUNDERSTORMS ARE EXITING PORTIONS OF NORTHEAST
MISSISSIPPI WITH MORE THUNDERSTORMS EXPECTED TO MOVE INTO THE
FORECAST AREA BY EARLY THURSDAY MORNING AND POSSIBLY CONTINUING
INTO THE AFTERNOON HOURS. WINDS WILL BE MAINLY FROM THE SOUTH AT
10 TO 15 KNOTS WITH SOME HIGHER GUSTS POSSIBLE FOR MUCH OF THE
FORECAST PERIOD.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 1, 5:08 AM CDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CDT WED JUL 1 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
508 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY...ESPECIALLY ALONG AND EAST OF A LINE FROM FORREST
CITY ARKANSAS TO ABERDEEN MISSISSIPPI. DAMAGING WINDS WILL BE THE
PRIMARY THREAT ALONG WITH A SECONDARY THREAT FOR LARGE HAIL.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH ON THURSDAY. DAMAGING WINDS WILL BE THE PRIMARY THREAT
ALONG WITH A SECONDARY THREAT FOR LARGE HAIL. HEAVY RAINFALL IS
ALSO POSSIBLE.

ADDITIONAL UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE MID
SOUTH FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND. A POTENTIAL MAY
EXIST FOR STRONG TO SEVERE STORMS AS WELL AS HEAVY RAINFALL AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY...AND AGAIN AT
TIMES FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Jul 1, 10:19 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1019 PM CDT WED JUL 1 2015

TNZ001>003-019-020-020345-
DYER TN-LAKE TN-GIBSON TN-WEAKLEY TN-OBION TN-
1019 PM CDT WED JUL 1 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1045 PM CDT FOR...

NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...

AT 1019 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER CLAYTON...OR 7
MILES SOUTH OF HICKMAN...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN DYER...NORTHEASTERN LAKE...NORTHWESTERN
GIBSON...SOUTHWESTERN WEAKLEY AND CENTRAL OBION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3651 8927 3650 8911 3617 8882 3603 8911
      3647 8936 3650 8928
TIME...MOT...LOC 0319Z 330DEG 25KT 3646 8922

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:19 PM CDTSpecial Weather StatementMEGObion26 min
Jul 1, 10:55 PM CDTSevere Thunderstorm WarningMEGObion, Weakley50 min
Jul 1, 10:59 PM CDTFlash Flood WarningMEGObion, Weakley3 hr
Jul 2, 2:02 AM CDTAreal Flood WarningMEGObion, Weakley6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.